Thunderstorm Wind, Weld
- When
- July 27, 3:41 PM MST
- Where
- Weld County, 6.93 mi N of Rockport
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.000, -104.770
Severe thunderstorms produced damaging wind and hail, along with torrential rainfall across the I-25 Corridor and Northeast Plains. Areas hardest hit included: eastern Boulder, Douglas, eastern Larimer, Washington and Weld counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging wind and hail, along with torrential rainfall across the I-25 Corridor and Northeast Plains. Areas hardest hit included: eastern Boulder, Douglas, eastern Larimer, Washington and Weld counties. Hail up to tennis ball size (2.5 inches), was observed near Black Hollow Reservoir east of Fort Collins. Elsewhere the hail ranged from quarter to golfball size. The hail damaged homes and vehicles. Strong winds also produced some tree damage. Torrential rainfall produced extensive street flooding around Fort Collins. Torrential rain and small hail also occurred in the town of Estes Park. The hail piled up to a foot deep in spots, and had to be removed using snowplows. People in the community helped drivers dig out cars and clear the roadway on East Elkhorn Avenue. Minor flooding also occurred in some of the nearby businesses. Minor flash flooding was also observed in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 2:32 PM MST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 332 PM MDT Wed Jul 27 2022 .SHORT TERM...(This evening through Thursday) Issued at 330 PM MDT Wed Jul 27 2022 INCREASED THREAT FOR FLASH FLOODING OVER THE BURN AREAS THURSDAY... Current radar shows low coverage showers/thunderstorms developing over the higher terrain this afternoon. A boundary has set up SE of the Denver metro which has initiated a few thunderstorms off of it. Expect scattered showers/storms to continue this afternoon with an increase in coverage over the eastern plains early this evening as a front pushes through. Within the post-frontal environment, indices will be supportive of a few strong to severe thunderstorms with sufficient instability and shear. This best chances of this will be in the northeast plains where the more favorable values lie. General upper ridging aloft with weak NW flow over the region Thursday. A few disturbances embedded in the flow will lead to weak QG ascent over the region. Moisture will be plentiful with precipitable water values 1-1.4" over the plains and 0.8 to upwards of 1.0" over the mountains/Foothills. Combined with MLCAPE values mostly in the 400-1200 J/kg range, this will enhance the coverage of afternoon showers and thunderstorms. Showers and thunderstorms initiate over the higher terrain early afternoon spreading southeast onto the plains. The main concern will be the threat for heavy localized rainfall, especially over the burn areas leading to impacts. See Hydrology Discussion for more details. Localized heavy rainfall is possible over the urban corridor and plains as well. Shear and instability will be modest, but enough to support small hail and gusty winds up to 40 mph. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM MDT Wed Jul 27 2022 For Thursday night and Friday, weak northwest flow aloft will prevail with a southeast low level flow underneath. A couple of weak disturbances embedded in the flow aloft should produce more showers and storms. The airmass will continue to be moist with precipitable water values of 0.75 to 1.00 (in) over the higher terrain to 1.00- 1.40 (in) across the lower elevations. Isolated showers/storms may linger overnight across the higher terrain. The eastern plains will see a good chance for showers and storms Thursday night and Friday. Some models show an MCS tracking across the plains overnight and could liner into Friday morning. Slow moving storms and heavy rain will lead to flash flood threat, especially over the burn areas. Northwest flow aloft continues for Saturday. Airmass begins to dry, but enough should linger for a round of afternoon scattered thunderstorms. Heavy rain will be a threat again, but not as high as Thursday and Friday. The drying trend continues for Sunday with isolated to scattered storms expected. As the air dries, it will warm up with highs climbing back into the 90s by Sunday. Upper level high travels east across the Central Rockies Monday and will be east of the area Tuesday, over the Central and Southern Plains. Temperatures will heat up early next week with highs in the 90s across northeast Colorado. With the ridge overhead and somewhat dry airmass in place, expect very little if any convection Monday afternoon and evening. Southerly flow around the upper level high off to the east will bring monsoon moisture back to region Tuesday, mainly across western Colorado. This should produce scattered afternoon and evening storms. The moisture plume should expand eastward for Wednesday and with this, storm coverage should spread east across Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1152 AM MDT Wed Jul 27 2022 Winds become N/NNE into the early afternoon at 7-12 kts. A front pushes across the plains then over the terminals, likely in the 01-03z timeframe, transitioning winds northeasterly. A period of gusty northeasterly winds follow with gusts up to 30 kts through the early evening. There will be a chance for scattered showers and thunderstorms during this early evening period. Main concern will be the development of lower ceilings, into the MVFR category in the early morning hours behind the front. Confidence is not high enough to include in the TAF at this time. Light northerly component winds are expected Thursday morning with showers and thunderstorms likely in the afternoon. && .HYDROLOGY... Issued at 330 PM MDT Wed Jul 27 2022 There will be an elevated threat for flash flooding over the burn areas Thursday. Precipitable water values will be in the 0.8-1.0" range over the higher terrain with modest instability and weaker winds aloft. This will promote higher coverage, slower moving showers and thunderstorms capable of producing localized heavy rainfall. The HREF PMM highlights this increases threat with the highest chances for 1" in 3 hours centered over the higher terrain with isolated bullseyes of greater than an inch. Heavy rain will continue to be a threat Thursday night and Friday with precipitable water values 120-180 percent of normal. This will result in an elevated flood risk for the burn areas. The airmass slowly dries through the weekend. Expect enough moisture and instability for scattered thunderstorms and a lilted flash flood threat for the burn areas through Sunday. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Thursday morning through Thursday evening for COZ032>035. && SHORT TERM...Mensch LONG TERM...Meier AVIATION...Mensch HYDROLOGY...Mensch/Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1055 AM MDT Wed Jul 27 2022 COZ030>051-281700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1055 AM MDT Wed Jul 27 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a chance of thunderstorms mainly over the northeast plains late this afternoon and evening. A few storms may become severe. Damaging wind gusts to 60 mph and heavy rainfall and localized flash flooding. Hail up to quarter size is also possible with a low tornado threat for the far northeast corner. It is difficult to assess how all this will play out. It looks like the best coverage will be over the northeast plains by early this evening, with the potential for storms developing into the urban corridor mid to late evening. Shower and thunderstorm coverage will slowly decrease after midnight. There is a limited risk of flash flooding primarily in the Cameron and Calwood burn areas this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Numerous showers and thunderstorms are expected Thursday and Friday. Heavy rain, small hail, and wind gusts to 50 mph will accompany the stronger storms. The main threat will be heavy rain that leads to flashing flooding in the burn areas. Heavy rain will may also produce isolated flooding across the Front Range and northeast Colorado. The amount of storms and storm intensity decrease Saturday, but the flash flooding threat will linger for the burn areas. A warmer and drier period is expect for Sunday and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but rainfall reports would be greatly appreciated.
Special Weather Statement
National Weather Service Denver CO
235 PM MDT Wed Jul 27 2022
COZ041-045-046-272230-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
235 PM MDT Wed Jul 27 2022
...Brief landspout tornadoes possible...
Conditions will be favorable for the development of landspout
tornadoes in eastern Douglas, northwest Elbert, and central Arapahoe
counties over the next couple of hours. At this time, it is unkown
which if any storm would produce a landspout. Any landspouts that
develop are expected to pose a limited threat.
HAZARD...Landspouts possible.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Southeastern Castle Rock, Bennett, Elizabeth, Larkspur, Ponderosa
Park, Franktown, The Pinery and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Denver Colorado.
&&
LAT...LON 3925 10493 3961 10457 3961 10456 3958 10455
3958 10453 3967 10451 3977 10441 3963 10419
3913 10470
TIME...MOT...LOC 2032Z 240DEG 48KT 3944 10446
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RODRIGUEZSpecial Weather Statement
National Weather Service Denver CO
415 PM MDT Wed Jul 27 2022
COZ040-041-045-272300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
415 PM MDT Wed Jul 27 2022
...Brief landspout tornadoes possible...
Conditions will be favorable for the development of landspout
tornadoes in eastern Douglas, northwest Elbert, and central Arapahoe
and Adams counties over the next couple of hours. At this time, it
is unkown which if any storm would produce a landspout. Any
landspouts that develop are expected to pose a limited threat.
HAZARD...Landspouts possible.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Southeastern Parker, Bennett, Leader, Ponderosa Park, Byers, The
Pinery and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado is spotted seek shelter inside a sturdy building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Denver Colorado.
&&
LAT...LON 3937 10465 3947 10478 4000 10416 4000 10414
3982 10392 3956 10434 3957 10448 3956 10449
3956 10447 3954 10447 3954 10445 3953 10444
3954 10442 3953 10441 3952 10442
TIME...MOT...LOC 2214Z 175DEG 8KT 3971 10423
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RODRIGUEZThe Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
23 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail damaged a window.
Windows were smashed by large hail.
Wind-driven hail caused some damage to a house, and tree limbs were knocked down.
Large tree limbs were knocked down.
Torrential hail and rain occurred in the town of Estes Park. The hail piled up to a foot deep and snowplows were called in to remove it.
Six inches of water was observed running across County Road 44 at Highway 61.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043471, 1043470, 1043469, 1043468, 1043467, 1043466, 1043465, 1043464, 1043463, 1043462, 1043460, 1043461, 1043459, 1043458, 1043457, 1043770, 1043456, 1043455, 1043769, 1043454, 1043453, 1043452, 1044475, 1043451, 1043448, 1043447, 1043446, 1043445.